CPCP: Hypothermia Associated with Antipsychotic Medications Use

Dr. Usha Chhatlani, MD
Dr. Usha Chhatlani, MD

This is a Clinical Problems in Consultation Psychiatry (CPCP) on hypothermia associated with antipsychotic medications. This is not the most common side effect of this class of drug and there are several other causes of hypothermia. However, we occasionally get this question from our colleagues in medicine and surgery. Dr. Chhatlani worked very hard on searching high and low in the evidence base for guidance on how we might help our colleagues in medicine and psychiatry, and psychologists now acting as psychotherapists who might also be writing prescriptions eventually in Iowa (bill passed House and Senate committees).

Iowa legislators have made thought-provoking remarks to me about this issue which, in contrast to last year when there was scant interest in it, now indicate a much more favorable attitude:

“I agree that the level of training is critical. What is the problem they are trying to solve?”

“This issue has received much consideration and collaborative work. The proposal in SF 2075 requires the following:

* Psychologist must have a doctoral degree in psychology and be licensed in Iowa, including one year of pre-doctoral internship
and one year of post-doctoral supervision.
* A post-doctoral master’s degree in clinical psychopharmacology
* 400 hour, 100 patient practicum with a physician
* 2 years of prescribing under the supervision of a physician
* Signed collaborative practice agreement with a physician

In addition, the only medications to be prescribed are for the treatment of mental health disorders. Prescribing narcotics is specifically prohibited.

Because of the thoughtful, structured approach, I am confident this initiative can increase access to mental health care in Iowa, especially in rural areas in a safe manner.”

Frankly, I have my doubts and because of my role as a psychiatric consultant, I see the disheartening (and sometimes heartbreaking) results of misdiagnosis and overprescribing of psychotropic medications by practitioners at every level from psychiatrists to primary care providers to nurse practitioners to physician assistants. I’m not always confident I understand what someone means by the term “narcotics” but patients can suffer from the adverse effects of many other psychotropic drugs including benzodiazepines, clozapine and other antipsychotics, antidepressants and a host of others–not just opioid analgesics for pain syndromes.

The irony is even physicians might not be the best teachers.

The safest way to help our patients is sometimes hard to figure out. Often the only way to diagnose a psychiatric illness is by interpreting what our patients say to us about their inner experiences. And we can and probably do often make diagnostic mistakes. This was the subject of a recent Institute of Medicine (IOM) report, a story about which was in Psychiatric Times:

https://twitter.com/jamostheelder/status/700819186231091201

I left my comment on it:

As a junior resident many years ago and working on the general psychiatry consultation service, we saw a patient who had been transferred from a local hospital who had been diagnosed with schizophrenia late in life and was on a number of psychiatric drugs including antipsychotic prescribed by a psychiatrist.

It turns out the patient had undergone recent bariatric surgery, had not been keeping up with diet and supplemental vitamins and had a very low thiamine level. This resulted in the development of an amnestic disorder with confabulation from thiamine deficiency. The confabulation was misinterpreted as psychosis.

It pays to think of what medical conditions might be leading to apparent psychiatric symptoms, especially when the onset is after the age of 40.

– See more at: http://www.psychiatrictimes.com/dsm-5-0/5-mental-health-diagnostic-challenges-update-err-human#sthash.P1pQ0CSx.esHiPCPZ.dpuf

There are patients who hear voices that are not hallucinations per se and their experiences don’t always arise from psychoses. Therefore they may not be responsive to antipsychotics. On the other hand, in everyday practice some patients may have a robust placebo response to antipsychotics and other medications.

The placebo effect is real. What then?

We must think very carefully about what we are doing for our patients. I include every type of practitioner and I think one of the best ways to prepare prescribers is to ensure that we act as responsible teachers, guides, and mentors to all trainees, including psychologists who, in answer to the legislator’s question, are trying to solve a very difficult problem, which is the shortage of qualified mental health providers.

We need to remember why we chose our professions and be aware of how that is tightly keyed to who we think we are–and how that can change. We need to stick together and I mean all of us–and keep looking.

"Relegating this work entirely to specialists is futile for it is doubtful whether there will ever be a sufficient number of psychiatrists to respond to all the requests for consultations. There is, therefore, no alternative to educating other physicians in the elements of psychiatric methods."--George W. Henry, MD, 1929
“Relegating this work entirely to specialists is futile for it is doubtful whether there will ever be a sufficient number of psychiatrists to respond to all the requests for consultations. There is, therefore, no alternative to educating other physicians (health professionals) in the elements of psychiatric methods.”–George W. Henry, MD, 1929, edited by J. Amos, MD 2016

Crank the volume:

In order to see the picture galleries of photos or powerpoint slides, click on one of the slides, which will open up the presentation to fill the screen. Use the arrow buttons to scroll left and right through the slides or up and down to view any annotations.